Clonazepam Abuse

Medically reviewed by:
Dr. Kimberly Langdon, M.D.

Written by:
SA Content Team

Last updated: 01/17/2020

Understanding Klonopin Abuse

Clonazepam, also known by its brand name Klonopin, is a prescription CNS depressant, in the class of benzodiazepines. This drug can be taken safely by those to whom it is prescribed, but Klonopin abuse occurs due to users being able to achieve a euphoric high. Unfortunately, this type of Clonazepam abuse can lead to addiction, among other dangerous side effects.

Klonopin is often used as part of a larger treatment regimen to control seizures. It can also be beneficial to those who require relief from panic attacks. This is because clonazepam decreases abnormal electrical activity in the brain, which allows patients to avoid experiencing these severe and often life-threatening effects. When taken as prescribed, Klonopin is a safe, effective medication.

However, Klonopin is also a benzodiazepine, which means it has a high risk of abuse and can cause serious side effects in those who take it differently than prescribed. This is because benzodiazepines are particularly dangerous types of CNS depressants, especially when abused, as addiction can quickly set in when someone uses these drugs in larger doses, more often, or in a different way than prescribed.

Signs and Symptoms of Klonopin Abuse

The main purpose of prescription sedatives is to slow brain activity so that a person can relax and not experience severe issues like anxiety, panic attacks, and seizures. Therefore, two of the strongest signs that a person has taken clonazepam are relaxation and drowsiness.

When someone abuses Klonopin, though, they are normally hoping to experience the euphoric high caused by large doses of clonazepam. Individuals who do this will likely exhibit a number of other signs and symptoms of abuse, including:

  • Drowsiness
  • Slurred speech
  • Trouble concentration
  • Confusion
  • Dizziness
  • Coordination problems
  • Memory and cognitive problems
  • Lowered blood pressure
  • Vision problems
  • Vertigo
  • Nausea
  • Constipation
  • Tremors
  • Lack of motivation
  • Libido issues

People on clonazepam should not drive, because their concentration will be off rendering their reflexes slower. Higher doses can lead to intense euphoria, but these individuals may also experience mood swings, suddenly becoming hostile or unstable.

Dangers of Klonopin Abuse

Klonopin can be a dangerous medication, and the risks of its use become even higher when it is taken in large doses and abused by those who should not be taking it. The potential consequences of Klonopin abuse can include:

Severe depression

According to the US Food and Drug Administration, a person can suffer from intense, depressive effects after using or abusing Klonopin, though it is much more likely to occur in individuals taking large doses of the drug. Suicidal thoughts may occur, which is why individuals experiencing this effect should receive help immediately.

Respiratory depression

Because benzodiazepines are depressants, they slow the activity everywhere in the body, including one’s breathing. Regular doses are not usually dangerous, but when a person abuses Klonopin, they could breathe too shallowly or stop breathing altogether.

As a result of an overdose, a person could fall into a coma, sustain brain damage, and even die because they are not able to receive enough oxygen.

Birth defects

Pregnant individuals who take Klonopin should understand the risks of birth defects that can occur as a result of this drug. Even pregnancies in the very early stages––where the individual may not potentially know they are pregnant––can be affected.

Over-sedation

The drug is often eliminated from the body more slowly than other drugs. Therefore, if a person is abusing Klonopin regularly and in large doses, a buildup of fatty tissues can occur in the body, leading to:

  • Impaired thinking
  • Problems remembering things
  • Impaired judgment
  • Slurred speech and stuttering
  • Confusion
  • Muscle weakness
  • Coordination problems
  • Disorientation

Dependence and withdrawal

Abusing Klonopin regularly will likely become dependent on the drug, but the withdrawal syndrome associated with benzodiazepines can be extremely dangerous and even deadly. Withdrawal symptoms include:

  • Hallucinations
  • Depersonalization
  • Paranoia
  • Confusion
  • Anxiety
  • Depression
  • Fear
  • Tremors
  • Weight loss
  • Seizures
  • Hypersensitivity to light and sound

Benzodiazepine abuse can be extremely dangerous, and Klonopin is no exception to this. In addition, the more a person misuses a drug, the more likely they are to experience the severe side effects listed above.

Signs of a Klonopin Overdose

Klonopin rarely causes toxicity when taken in excessive amounts without another substance being ingested. The most common signs and symptoms of a Klonopin overdose include central nervous depression with normal vital signs, ataxia, impaired balance, and slurred speech. Respiratory depression is uncommon with isolated benzodiazepine overdose, however may be seen in those who consumed alcohol or ingested opioids.

If someone loses consciousness, or has slowed breathing after consuming Klonopin, 911 should be called to ensure proper first aid protocol is started. Be as specific as you can about what was taken, as well as the dosages, so EMS know how best to treat the patient. The mainstay treatment for Klonopin overdose is supportive care, with rapid assessment of airway, breathing, and circulation. Oxygen should be administered and endotracheal intubation should be used for definitive airway management.

Klonopin Addiction

Unfortunately, like other drugs of abuse, clonazepam can cause addiction. Those who take the drug in higher doses than prescribed, more often than prescribed, or without a proper prescription, put themselves in serious danger of addiction. Some individuals get their medication through doctor shopping, stealing prescription pads, or other illicit activities while others buy it through the internet or get it from friends. Unfortunately, the abuse of benzodiazepines like clonazepam is frequent and likely to lead to addiction.

Individuals who do become addicted to Klonopin won’t be able to think about anything else except getting their next fix, as addiction is an actual physiological compulsion. The activities and people who used to be important to them will matter less, and they will start to perform poorly at work and school. In addition, some prescription drug abusers eventually turn to illicit drugs in order to combat tolerance due to the fact that some of these drugs, like heroin, are easier to obtain and cheaper than prescription medications.

Am I Addicted to Klonopin?

If you are concerned that you might be addicted to Klonopin, ask yourself the questions below.

  • Do I use Klonopin frequently?
  • Do I feel I cannot get through the day, fall asleep, get through stressful situations, etc. without the drug?
  • Have other people expressed concern about my substance abuse?
  • Do I attempt to hide the extent of my substance abuse from others?
  • Do I abuse Klonopin even when I am alone?
  • Have I experienced any severe withdrawal symptoms when I wasn’t able to obtain more of the drug?
  • Have I ever done anything dangerous or risky to obtain more or use more?
  • Do I make excuses for myself to take Klonopin?
  • Have I experienced any professional or personal problems because of my substance abuse?
  • Despite the issues Klonopin has caused in my life, do I feel I won’t be able to stop using it on my own?

Klonopin is an addictive drug, and if you answered yes to the questions above, it is time to seek help. Without it, you will put yourself at tremendous risk by trying to put an end to your substance abuse on your own.

Signs of a Klonopin Overdose

The most common signs and symptoms of a Klonopin overdose include central nervous depression with normal vital signs, ataxia (difficulty walking), impaired balance, and slurred speech. Respiratory depression is uncommon with isolated benzodiazepine overdose, however, may be seen in those who consumed alcohol or ingested opioids.

The mainstay treatment for a Klonopin overdose is supportive care, with rapid assessment of airway, breathing, and circulation.  Oxygen should be administered and endotracheal intubation should be used for definitive airway management. End tidal CO2 (capnography) is commonly used for monitoring patients at risk for hypoventilation.  Hypoventilation cause s

CO 2 retention and limits oxygen intake. Intravenous access should be obtained, and cardiac monitoring employed. A fingerstick should be obtained to check blood glucose.

Klonopin Addiction Treatment

The first step of treating Klonopin addiction is to ensure the individual is able to detox safely from the drug. Rehabilitation centers utilize medications to wean the patient off the drug slowly so they do not experience the severe and often dangerous withdrawal effects associated with benzodiazepine drugs. Once the individual is more stable, the real work can begin.

Recovery takes time and patience as well as professional treatment in the form of behavioral therapy. Different programs like

  • Cognitive-behavioral therapy
  • Contingency management
  • Motivational enhancement therapy
  • Family/couples therapy
  • Group therapy, such as twelve-step facilitation
  • Recovery support services

can all be helpful to your long-term recovery by teaching you to recognize and avoid dangerous attitudes and behavior patterns and to practice better life and coping skills in the future. Therapy is usually the strongest part of a recovery program from clonazepam abuse, as it allows individuals to make real change to their behaviors, thoughts, and beliefs.